May 11, 2005
I recently started treatment. Prior to treatment my viral load was 275k and my CD4 count had dropped to 275. I started bed time treatment of Sustiva and Truvada. In 3 weeks I had excellent results. My Viral load dropped to 1k and my CD4 jumped up to 606. When I met with my doctor she obviously was very pleased as was I. My confusion though and my question relates to taking breaks from the treatment. I thought from my readings that if I were to take periodic breaks from the meds that the meds could be less effective if I need to go back on them. I like the convenience of taking just the 2 pills at bedtime so could you please explain your thoughts on this?
Response from Dr. Sherer
You are right that a major problem with all of the various treatment interruption strategies has been the development of resistance and the incidence of virologic failures in a minority of patients after they resume therapy. The NNRTIs - like your regimen with Sustiva and Truvada - have been particularly susceptible to this problem, in part due to the longer half life of EFV than most NRTIs. I would note that there is too little data to date with your combination, which is novel in that the NRTIs have long half lives in the blood, as does efavirenz. This may make this regimen less susceptible to this problem, but that remains to be proven.
In any event, I would discourage your from thinking now about any form of treatment interruption. Its far too early in your course. You should beware getting too 'up' about very good-looking test results, much the same as you should avoid getting too 'down' about bad looking results. The test results can bounce around a fair amount, and you need to maintain an even keel.
I would consider you as a POSSIBLE candidate for a treatment interruption after you had had 6 months or more of excellent virologic control and rising CD4 cells. Even then, I would be very cautious, because the next regimen that you would turn too might well not be as easy to take, nor as successful.
I would note that we are not sure whether the excellent adherence that a person achieves in order to qualify for consideration for this kind of TI, i.e. with CD4 cells over 500 and prolonged viral load control, will be repeated if a TI is undertaken, and then ART is resumed.
For now, my advice is stay on your medications and take them faithfully, as it sounds like you are doing, and talk to your doctor about this for a while before you do anything. Also, be aware that the people who seem to have the shortest TIs with the most rapid falls in CD4 cells are those who started on ART with the highest baseline viral loads and lowest CD4 cells.
I have the 69-insertion, what now?
- Burning Penis After Sucking Penis Worried I Have HIV
- Fever After Masturbation Worried I Have HIV
- Itchy Scrotum After Condom Inside Out Sign Of HIV AIDS
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Can Vaginal Disorders Cause Back Pain?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.